Features
Death due to Dengue and Paracetamol toxicity

By Dr. A. T. W. Gunaratne,
Consultant Paediatrician

Much publicity has been given to the present dengue epidemic and specially to deaths it has caused.

While most of the deaths are caused by complications of the disease, a few are possibly due to liver toxicity resulting from Paracetamol toxicity.

Most people think that Paracetamol is a harmless drug and may be taken whenever there is fever, irrespective of the dosage or duration

Paracetamol is nevertheless one of the best drugs for reducing fever. It has however, to be given in the correct dosage four times a day, but if there is no fever or even mild fever, which is 1000F or less under the tongue or 990F under the axilla (armpit) it should not be given, except in the case of children who are subject to fits following fever.

Some parents seem to give Paracetamol two (2) hourly or four (4) hourly if the fever does not come down.

Symptoms of toxicity due to liver failure:

Paracetamol toxicity leads to loss of appetite, nausea and vomiting, and the vomitus is brownish or coffee coloured, or may be even mixed with blood. The stools are blackish and pain in the upper abdomen. There could also be loss of consciousness, a bleeding tendency and jaundice. Most of these symptoms which are similar to Dengue Hemorrhagic fever and Shock syndrome may be mistaken for it, specially in hospitals where facilities for investigations of dengue are not available or when a patient is brought in at the last stages and there is no time for investigation.

It is possible that some fatalities due to hepatitis and Reye syndrome are due to Paracetamol toxicity. The main symptoms of Reye syndrome which is a very serious illness are vomiting, sometimes coffee coloured vomitus, breathlessness, drowsiness or loss of consciousness and enlarged liver.

In Sri Lanka Paracetamol toxicity is difficult to diagnose in government hospital as facilities are not available to do Paracetamol blood levels.

If Paracetamol toxicity is diagnosed early, drugs are available to treat and cure these patients. The Lady Ridgeway Hospital has the specific drug.

In treating a child with fever, in addition to the correct dose of Paracetamol, cold sponges (not ice cold), fanning, removal of clothes, cool drinks should help to reduce fever.

If the patient has high fever and vomiting and is unable to take Paracetamol orally, Diclofenac Sodium suppositories may be rectally inserted 12 hourly, a maximum of 2-3 times as Diclofenac Sodium may increase the bleeding tendency and may cause rectal irritation. Asprin and asprin containing drugs should not be given as it may cause gastric irritation and cause vomiting of blood.

Ibuprofen and Mefenamic acid available in tablet and syrup forms are also used in addition to Paracetamol to reduce fever.

Both these drugs may cause gastric irritation and should not be used if dengue is suspected.

Antibiotics have no place in the treatment of Dengue or other viral fevers. Fever as such is not dangerous, it helps the body to mobilize its defences, mainly by producing more antibodies, and helps to reduce the duration of infection, fever may be considered a friend and not a foe in most instances.

Paracetamol is sold under different trade names e.g. Panadol, Paramol, Calpol, Fepani, etc.

Two doctors may prescribe Paracetamol to the same patient under two trade names and parents may give both drugs together. (same drug in two different names)

Some parents give the 500mg. adult tablet to infants and children 1-2 years as it is cheap.

For a one year old child the correct dose should be 1/5 - 1/4 tablet 6 hourly.

Most drug firms do not indicate the dose to be given to small children, in the 500mg. adult tablet. Symptoms of Paracetamol toxicity is not indicated in the pack.

Paracetamol should not be given to infants below three months and older infants must be given drops or liquid preparations (syrup). Paracetamol preparations specially made for children in tablet form is best for children from 1-4 years where the dose is indicated in the pack.

More than 75% of fevers in children are due to viral infections. Dengue is also a viral infection. Viral infections requires only two to five days of Paracetamol, rest, normal diet and plenty of fluid in most cases.

In UK one of the commonest causes of deaths due to drug toxicity is Paracetamol. In consequence, it is a prescription drug and cannot be bought over the counter as in Sri Lanka.

Summary:

1) Paracetamol is a potentially toxic drug if given in large doses for a prolonged period.

2) Should not be given, if no fever or in mild fever.

3) Fever helps in destroying germs and helps to reduce the duration of illness. Mild to moderate fever is not harmful to the child.

4) Paracetamol should be sold only by its generic name and not by different trade names at different prices.

5) The department of health, through health education must educate the general public about the potential danger of Paracetamol overdose.


NEWS | OPINION | BUSINESS | EDITORIAL | CARTOON | SPORTS